EconPapers    
Economics at your fingertips  
 

Preferences for life-expectancy gains: Sooner or later?

James Hammitt and Tuba Tunçel

Journal of Risk and Uncertainty, 2015, vol. 51, issue 1, 79-101

Abstract: We assess individuals’ preferences for time paths of reductions in mortality risk yielding a life-expectancy gain of about 1 month. In a survey of more than 1000 French residents, we find substantial coherence and heterogeneity. We elicit pairwise preferences between three perturbations of age- and gender-specific survival curves: transient (reduce hazard for next 10 years), additive (reduce hazard in all future years by subtracting a constant), and proportional (reduce hazard in all future years by a common fraction). The preference order implied by these pairwise responses is transitive for 85% of respondents. The most common preference orders, accounting for more than half the respondents, are strict indifference, proportional ≻ additive ≻ transient, and the inverse of that ranking. These are consistent with globally risk-neutral, risk-seeking, and risk-averse preferences toward longevity, respectively. Choices between one of these scenarios and a latent version that provides no risk reduction for the first 10 or 20 years are consistent with these risk postures. The mean and median consumption-discount rates are 12 and 5% per year, respectively, and the average coefficient of relative risk aversion with respect to financial gambles is about 0.5. Preferences toward the time path of mortality-risk reduction are not strongly associated with individual characteristics, although respondents who are older or exhibit higher consumption-discount rates tend to exhibit less longevity-risk aversion. Copyright Springer Science+Business Media New York 2015

Keywords: Survival; Mortality risk; Risk aversion; Value of statistical life; D6; J17 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11)

Downloads: (external link)
http://hdl.handle.net/10.1007/s11166-015-9217-4 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:51:y:2015:i:1:p:79-101

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

DOI: 10.1007/s11166-015-9217-4

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-30
Handle: RePEc:kap:jrisku:v:51:y:2015:i:1:p:79-101